Kansas, 2012

Damaging Winds in Kansas, September 7, 2012

September 7, 2012 · NWS SGF · 10 events in 3 counties and zones

A squall line developed along a strong cold front as it moved east across eastern Kansas. Portions of the squall line developed bow segments which produced strong winds with reports up to 80mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line developed along a strong cold front as it moved east across eastern Kansas. Portions of the squall line developed bow segments which produced strong winds with reports up to 80mph. Numerous reports of wind damage were received as the storms moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 7, 9:39 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 7, 9:39 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT FRI SEP 7 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 1030 AM CDT FRI SEP 7 2012/

A COMPLEX FORECAST SCENARIO CONTINUED TO TAKE SHAPE THIS MORNING
AHEAD OF A POSITIVE TILT UPPER TROUGH THAT STRETCHED ACROSS THE
NORTHERN TIER OF THE U.S. A SURFACE LOW WAS LOCATED OVER NORTH
CENTRAL MISSOURI WITH COLD FRONT EXTENDING TO THE SOUTHWEST ACROSS
SOUTHEASTERN KANSAS INTO NORTH CENTRAL OKLAHOMA. THIS FRONT WILL
PUSH STEADILY SOUTH IN THE WAKE OF THE SURFACE LOW TRACING ACROSS
NORTHERN MISSOURI. THE FRONT WILL REACH THE INTERSTATE 44 CORRIDOR
BY MID AFTERNOON. WILL ALSO BE MONITORING A MINOR SHORTWAVE
TRACKING FROM NORTHEASTERN OKLAHOMA AND ACROSS SOUTHERN MISSOURI
THIS AFTERNOON.

EXPECT CONVECTION TO INITIALLY INCREASE TO OUR WEST BEHIND THE
FRONT AS THE SYNOPTIC SCALE SUPPORT SHIFTS SOUTHWARD AND INTERACTS
WITH THE FRONT. WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP WITH TIME BEHIND THE FRONT AS IT PROGRESSES TO THE SOUTH
INTO THE REGION.

SCATTERED THUNDERSTORMS TO NUMEROUS WILL ALSO DEVELOP THIS AFTERNOON
AHEAD OF THE FRONT AND ESPECIALLY IN ADVANCE OF THE MINOR
SHORTWAVE TRACKING TOWARD SOUTH CENTRAL MISSOURI.

AMPLE SURFACE HEATING AHEAD OF THE FRONT WILL RESULT IN MODERATE
INSTABILITY. DEEP LAYER SHEAR WILL INCREASE WITH TIME AS THE UPPER
TROUGH GRADUALLY DIGS TO THE SOUTH. ULTIMATELY THE THE RISK FOR
SEVERE STORMS WILL EXIST AHEAD OF THE FRONT AND PRIMARILY ALONG
AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

THE COVERAGE AND TIMING OF RAIN HAS BEEN ADJUSTED IN THE FORECAST.

FOSTER

&&

.DISCUSSION...

GOOD MORNING TO EVERYONE ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR
FOR THE RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
THE SIZE OF HALF DOLLARS...AND WIND GUSTS UP TO 65 MPH. LETS NOT
FORGET ABOUT CLOUD TO GROUND LIGHTNING...ESPECIALLY WITH ALL THE
FRIDAY NIGHT LIGHTS...AND ANY OTHER OUTDOOR ACTIVITIES THAT WILL BE
TAKING PLACE THIS EVENING.

THESE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS LATE THIS
MORNING...AND MOVE INTO WESTERN MISSOURI BY 2 PM.  THE WINDOW FOR
SEVERE WEATHER APPEARS TO RANGE FROM 2PM TO 7PM.  THE MORE INTENSE
STORMS ARE EXPECTED TO EXIT SOUTH CENTRAL MISSOURI BY 7PM.  PLEASE
NOTE THAT REDEVELOPMENT OF NON-SEVERE SHOWERS AND THUNDERSTORMS IS A
POSSIBILITY AFTER 7PM THIS EVENING BEHIND THE FRONT.

THIS TIMING IS SLIGHTLY FASTER THAN PREVIOUSLY THOUGHT...AS MODELS
HAVE TRENDED TOWARD A FASTER FRONTAL PASSAGE.

REGARDING THIS AFTERNOON'S ENVIRONMENT...POINT FORECAST SOUNDINGS
SUGGEST THAT MIXED LAYER PARCELS WILL HAVE 2000 - 2500 J/KG OF CAPE.
INSTABILITY LEVELS SHOULD BE GREATER OVER THE EASTERN OZARKS. THIS
INSTABILITY IN CONJUNCTION WITH INCREASING DEEP LAYER SHEAR OF
AROUND 30 KNOTS...WILL BE SUFFICIENT FOR A FEW STORMS TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. WE FOLLOWED THE ECMWF OUTPUT FOR MAX
TEMPERATURES TODAY...WITH HIGHS IN THE UPPER 80S AND LOWER 90S.

WE FOLLOWED HPC'S GUIDANCE WITH RAINFALL AMOUNTS...RANGING FROM ONE
HALF OF AN INCH TO AROUND ONE INCH.  THESE AMOUNTS SHOULD BE
WIDESPREAD ACROSS THE REGION.  ALL RAINFALL WILL EXIT THE OZARKS BY
MIDNIGHT TONIGHT.

FANTASTIC WEATHER IS EXPECTED THROUGH THE REST OF THE WEEKEND.
CONDITIONS COULDN'T GET ANY BETTER FOR A LATE SUMMER CAMPING
TRIP...OR MAYBE A ROUND OF GOLF.  OVERNIGHT LOWS SATURDAY AND SUNDAY
WILL FALL INTO THE 50S.  MEANWHILE...AFTERNOON HIGHS ON SATURDAY
WILL ONLY WARM INTO THE 70S...WITH LOWER 80S EXPECTED ON SUNDAY.
HUMIDITY LEVELS WILL BE LOW THROUGH THE WEEKEND...MAKING THE AIR
FEEL GREAT.

THESE FALL LIKE CONDITIONS WILL OCCUR IN RESPONSE TO DEEP NORTHWEST
FLOW EVOLVING ACROSS MUCH OF THE NATIONS MID SECTION.  UPPER LEVEL
RIDGING WILL BECOME MORE ESTABLISHED LATE SUNDAY INTO
MONDAY...FACILITATING A RETURN OF SOUTHERLY BREEZES AT THE SURFACE.

THIS UPPER RIDGING PATTERN IS FAVORABLE FOR A WARMING TREND FROM
SUNDAY THROUGH ALL OF NEXT WEEK.  AS A MATTER OF FACT...IT'S LOOKING
LIKE TEMPERATURES IN THE MIDDLE 90S CAN NOT BE RULED OUT BY NEXT
WEDNESDAY...AS THE ECMWF AND THE GFS SIGNAL THE RETURN OF A
SUMMERTIME HIGH DIRECTED OVER SOUTHERN MISSOURI.

REGARDING PRECIPITATION CHANCES IN THE EXTENDED FORECAST...WE HAVE A
FAIRLY HIGH DEGREE OF CONFIDENCE IN A DRY WEATHER WILL BE THE RULE
FROM SATURDAY THROUGH WEDNESDAY OF NEXT WEEK.

HAVE A GREAT WEEKEND !

CRAMER

&&

.AVIATION...
/ISSUED 645 AM CDT FRI SEP 7 2012/

FOR THE 07/1200Z KSGF/KJLN/KBBG TAFS...THE MAIN CONCERNS WILL BE
WITH A STRONG COLD FRONT PASSING THROUGH THE REGION BETWEEN
07/1800Z AND 08/0000Z. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD ALONG THE FRONT AS INSTABILITY INCREASES THIS AFTERNOON. MUCH
OF THE RAINFALL WILL OCCUR NEAR AND BEHIND THE FRONT. AS
TEMPERATURES COOL...POST FRONTAL CEILINGS WILL LOWER INTO AT
LEAST THE MVFR CATEGORY...POSSIBLY BRIEFLY BECOMING IFR. ALSO
EXPECT BRIEF PERIODS OF IFR VISIBILITY IN HEAVIER SHOWERS. GUSTY
NORTH WINDS WILL OCCUR BEHIND THE FRONT...DIMINISHING LATE IN THE
TAF PERIOD.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 7, 11:57 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT FRI SEP 7 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATER THIS
  AFTERNOON ALONG AND AHEAD OF AN APPROACHING COLD FRONT. SOME OF
  THESE STORMS WILL BECOME STRONG TO SEVERE CAPABLE OF PRODUCING
  LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...DAMAGING WIND GUSTS
  UP TO 65 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR BETWEEN 3 AND 9
  PM ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

  WHILE GENERAL SHOWERS AND THUNDERSTORMS WILL OCCUR BEHIND THE
  COLD FRONT THROUGH MIDNIGHT TONIGHT...THE RISK FOR SEVERE
  STORMS IS EXPECTED TO END BY 9 PM. HOWEVER THE RISK OF FREQUENT
  CLOUD TO GROUND LIGHTNING WILL CONTINUE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
  EVENING ACROSS SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Sep 7, 8:02 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     3 SSE MONTAUK           37.40N 91.66W
09/06/2012                   TEXAS              MO   LAW ENFORCEMENT

            TREES DOWN AND BLOCKING THE ROAD NEAR HIGHWAY B AND
            HIGHWAY AY.

&&

KARDELL
Local storm report, Sep 7, 8:29 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 N TANEYVILLE          36.78N 93.03W
09/06/2012                   TANEY              MO   LAW ENFORCEMENT

            NEW BARN DESTROYED NEAR ESSARY AND MIDDLETON ROADS

&&

GAEDE
Local storm report, Sep 7, 10:52 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     CLIMAX SPRINGS          38.10N 93.05W
09/06/2012                   CAMDEN             MO   PUBLIC

            A FEW LARGE TREES AND NUMEROUS 4 INCH LIMBS DOWN

&&

KARDELL

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
September 7, 1:45 PM CST
Where
Bourbon County, 0.54 mi W of Xenia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.000, -94.990

Numerous trees and power lines were reported down.

Thunderstorm Wind, Bourbon

When
September 7, 1:53 PM CST
Where
Bourbon County, 0.69 mi S of Mapleton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.010, -94.880

Numerous trees, power lines, and poles were reported down.

Thunderstorm Wind, Bourbon

When
September 7, 1:55 PM CST
Where
Bourbon County, 0.69 mi N of Redfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.840, -94.880

Numerous trees and power poles along with power lines were blown down.

Thunderstorm Wind, Crawford

When
September 7, 2:23 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.510, -94.840

Several power lines were blown down in Girard. Winds were estimated between 60 to 70 mph and pea sized hail was also reported.

Thunderstorm Wind, Crawford

When
September 7, 2:26 PM CST
Where
Crawford County, 0.88 mi NE of Polk
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.540, -94.740

A 70 mph wind gust was reported at Highway 13 and Highway 32.

Thunderstorm Wind, Crawford

When
September 7, 2:30 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.700

Power lines were blown down in Pittsburg.

Thunderstorm Wind, Cherokee

When
September 7, 2:39 PM CST
Where
Cherokee County, 2.2 mi W of Hallowell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -95.040

A 60 mph wind gust was estimated.

Thunderstorm Wind, Cherokee

When
September 7, 3:01 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.020, -94.740

Power poles and lines were reported down due to fallen trees.

Thunderstorm Wind, Crawford

When
September 7, 3:03 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.700

Several utility poles were knocked down.

Thunderstorm Wind, Crawford

When
September 7, 3:46 PM CST
Where
Crawford County, 0.88 mi NE of Polk
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.540, -94.740

A 70 mph wind gust was measured at Highway 13 and Highway 32.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404953, 404954, 407020, 404955, 404959, 404956, 404960, 404957, 404958, 407021.